For the last twenty years bisphosphonate drugs have been used to prevent the progressive bone loss that occurs with osteoporosis. Mostly at risk have been middle aged to elderly women and so common is the problem of bone thinning that one could make a case for putting these medicines in the water supply. However, about ten years ago 2 side effects were recognised to occur with more prolonged bisphosphonate treatment (either tablets or when they are given by injection). The higher the dose, the more frequently it is given and the longer it is given for seemed to predispose to these side effects. Longer term treatment seemed to cause fragility in the outer coating of the long bones (arms and legs) and new fractures were seen in a small number of women after 5 years or more treatment with oral weekly bisphosphonates (alendronate). We now routinely stop the treatment after five years and have a drug ‘holiday’ – time off the drug of between one and two years. The second problem seemed to occur when people with poor dental hygiene and ‘rotten’ infected teeth were given these drugs. Under these circumstance higher dose drug over a long time was associated with the finding of bone loss in the jaw bone underlying the teeth. In the doses used in osteoporosis this finding had been really rare but the feeling that the drug might make dental interventions such as implants or extractions hazardous remains widespread especially in the dental community. The real danger lies with the use of these drugs over the long term in people with prior infections of the teeth or dental sockets. I will always ask potential patients about any dental trouble before prescribing these medicines and reassure dentists who query safety that routine dental work is quite safe, despite their misgivings. It is always the lot of the doctor to balance any possible side effects against the benefit of the drugs but in this case adverse effects such as these can be modified by screening out vulnerable people before prescribing and using the drugs for a reasonably short time (under 5 years).
Bisphosphonate drugs for osteoporosis and risk of bone or jaw damage
Comments are closed.